Ask the Expert: Managing Seasonal Allergies in Patients With Pulmonary Hypertension (PH)

By Nathan Verlinden, Cardiology Clinical Pharmacy Specialist, Allegheny General Hospital, Pittsburgh

Nathan Verlinden received his PharmD from Drake University in Des Moines, Iowa, in 2013. He then completed a post-graduate year 1 (PGY-1) pharmacy practice residency at the University of Toledo Medical Center in Toledo, Ohio, followed by a PGY-2 specialty residency in cardiology at UPMC Presbyterian Shadyside Hospital in Pittsburgh. He currently practices as a cardiology clinical pharmacy specialist at Allegheny General Hospital in Pittsburgh where he regularly sees patients with cardiovascular disease, heart failure and pulmonary hypertension.

This article originally appeared in Pathlight magazine. Become a member of PHA to receive this quarterly publication full of patient profiles, medical information and tips for living with pulmonary hypertension.


Seasonal allergies occur after exposure to allergens such as pollen, hay fever and ragweed. Common symptoms of seasonal allergies include runny or stuffy nose, itchy eyes, sneezing and coughing. Some people may experience seasonal allergies at certain times of the year — such as the spring or summer — while others may have symptoms year-round. In the United States, it is estimated that approximately 50 million people have allergies, so it should come as no surprise that many patients with PH may be affected.

Generally, the management of seasonal allergies consists of avoiding allergens that are known to trigger symptoms and taking medications for those who can’t control their symptoms with allergen avoidance alone. For patients with PH and seasonal allergies, it is important to be aware of what medications are considered safe and which medications to avoid. Table 1 lists several medication classes and specific medications that are considered safe to take for seasonal allergies for patients with PH. These medications include oral and nasal antihistamines, nasal corticosteroids, nasal anticholinergics, nasal cromolyn, nasal saline spray/irrigation and montelukast (Singulair®). Oral antihistamines or nasal corticosteroids are considered first-line therapies for most patients with seasonal allergies. However, many patients may require a combination of medications.

Newer generation oral antihistamines, such as loratadine (Claritin®) and cetirizine (Zyrtec®), are recommended over older generation antihistamines, such as diphenhydramine (Benadryl®), due to fewer side effects, such as drowsiness. Proper technique for using nasal inhalers is important to prevent side effects and enhance effectiveness of these medications (see table 1).  Other side effects and tips for use with the various medications considered safe for patients with PH are shown in table 1.

Medications that usually should be avoided for patients with PH and seasonal allergies are shown in table 2. Decongestants, including pseudoephedrine (Sudafed®), phenylephrine (Sudafed PE®) and oxymetazoline (Afrin®), should typically be avoided because they cause vasoconstriction (narrowing of the blood vessels) and may worsen PH.

Nasal decongestants aren’t absorbed by the body as much as oral decongestants are, so therefore, they may have less of an effect on increasing blood pressure and worsening PH. On a case-by-case basis, nasal decongestants may be considered for short term use after discussion with your PH team. If nasal decongestants are used, they should be limited to no more than three days to avoid worsening nasal congestion. Nasal saline sprays or irrigation can be tried instead of decongestants for patients who have nasal stuffiness. Decongestants are available over-the-counter (OTC), so take extra caution in avoiding these medications as many combination products may have these decongestants hidden within the product. It is always important to read the back label on any OTC medication to check what medications are contained in the product. If you have any questions or concerns about active ingredients within an OTC product, ask a pharmacist for help. As always, it is important to discuss any treatment options with your PH team before starting any new medications.

For patients with PH, it is also important to consider that several PH medications may mimic seasonal allergy symptoms. Commonly, endothelin receptor antagonists (ERAs) including bosentan (Tracleer®), ambrisentan (Letairis®) and macitentan (Opsumit®) can cause nasal stuffiness. Other PH medications may also contribute to nasal stuffiness by causing vasodilation (widening of the blood vessels). However, these medications generally do not cause other allergy symptoms such as itchy eyes. If you recently started one of these medications and noticed these symptoms, you should discuss these side effects with your PH team. Additionally, seasonal allergies generally do not cause worsening shortness of breath. Contact your PH care team immediately if you experience worsening breathing symptoms or dizziness.

2018-04-20T14:04:36+00:00 April 20th, 2018|